Urgent alert issued over contaminated drugs in Cambridgeshire

editorial image

A serious ‘drug alert’ has been issued today by the Cambridgeshire Drug and Alcohol Action Team.

They have been alerted to heroin that has been mixed with fentanyl or carfentanyl, both unusually potent synthetic opioids, which are being added by dealers.

Even very small amounts of these highly potent synthetic opioids can cause severe or even fatal toxicity.

A spokesman for the Cambridgeshire Drug and Alcohol Action Team said: “Please be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.

“Call 999 if you experience any unusual symptoms and look out for your friends.”

Tony Saggers, Head of Drugs Threat and Intelligence at the National Crime Agency, said: “We have taken the unusual step of appealing to people to be vigilant. First, because whilst initial toxicology revealed fentanyl analogues in a small number of these deaths, specific re-testing has started to indicate that the influence of fentanyl is greater than first suspected.

”Second, the NCA’s operation to locate and disrupt an illicit drugs laboratory during the last 72 hours has indicated that it may be a source for the production of fentanyl and other analogues. In particular we now believe UK customers beyond the north east region are likely to have received consignments of these drugs.

“I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanyl, or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.

“If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die.

“The criminal justice implications of supplying fentanyl mixed into other drugs will inevitably be deemed as aggravating and claiming ignorance of the consequences is no defence”.

Rosanna O’Connor, Director of Drugs, Alcohol and Tobacco at Public Health England said: “PHE has today issued a drugs alert to medical and emergency services, public health and drugs services, following evidence from the recent deaths in Yorkshire and on-going police investigations. The overdose deaths were caused by heroin mixed with fentanyl and carfentanyl, which are so strong that small amounts can lead to overdose.

“We are urging heroin users to be extra careful about what they are taking. They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, ‘snoring’, and blueing of the lips and fingertips. If possible, they should use naloxone if someone overdoses, and immediately call for an ambulance. We strongly advise all dependent drug users to get support from local drug services.”

The supply and possession of heroin is a crime and anyone with information about such activity should call police on 101.